Browse

You are looking at 1 - 2 of 2 items for :

  • Electrocardiogram x
Clear All
Open access

Nikolaos Asonitis, Eva Kassi, Michalis Kokkinos, Ilias Giovanopoulos, Foteini Petychaki and Helen Gogas

Summary

Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients. It is associated with a poor prognosis, since it reflects an advanced cancer stage. Among all cancer in females, breast cancer is the most common malignancy, and it has the highest prevalence of hypercalcemia. Approximately 70% of patients with breast cancer have bone metastases and 10% of them will have hypercalcemia as a complication at some point in the disease. Herein, we report a 69-year-old female patient with metastatic breast cancer, who developed severe hypercalcemia in the course of her disease and was diagnosed with humoral hypercalcemia of malignancy (HHM). Intense hydration along with corticoisteroids and antiresorptive medication (calcitonin, bisphosphonates and denosumab) were administered to the patient. Despite the above treatment, serum calcium levels remain elevated and calcimimetic cinacalcet was added. Upon discontinuation of cinacalcet, calcium levels were raised and returned back to the normal levels following re-initiation of the calcimimetic. Her calcium level restored to normal, and she was discharged with the following medical treatment: denosumab monthly, and cinacalcet at a titrated dose of 90 mg per day. The patient is followed as an outpatient and 11 months later, her calcium level remained within the normal range.

Learning points:

  • Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients.

  • Breast cancer has the highest prevalence of hypercalcemia.

  • The cornerstone of therapy remains the intense hydration and intravenous bisphosphonates (preferably zoledronic acid).

  • In case of persistent hypercalcemia of malignancy, the administration of calcimimetic cinacalcet could be an additional effective therapeutic option.

Open access

Athanasios Fountas, Zoe Giotaki, Evangelia Dounousi, George Liapis, Alexandra Bargiota, Agathocles Tsatsoulis and Stelios Tigas

Summary

Proteinuric renal disease is prevalent in congenital or acquired forms of generalized lipodystrophy. In contrast, an association between familial partial lipodystrophy (FPLD) and renal disease has been documented in very few cases. A 22-year-old female patient presented with impaired glucose tolerance, hyperinsulinemia, hirsutism and oligomenorrhea. On examination, there was partial loss of subcutaneous adipose tissue in the face, upper and lower limbs, bird-like facies with micrognathia and low set ears and mild acanthosis nigricans. Laboratory investigations revealed hyperandrogenism, hyperlipidemia, elevated serum creatine kinase and mild proteinuria. A clinical diagnosis of FPLD of the non-Dunnigan variety was made; genetic testing revealed a heterozygous c.1045C > T mutation in exon 6 of the LMNA gene, predicted to result in an abnormal LMNA protein (p.R349W). Electromyography and muscle biopsy were suggestive of non-specific myopathy. Treatment with metformin and later with pioglitazone was initiated. Due to worsening proteinuria, a renal biopsy was performed; histological findings were consistent with mild focal glomerular mesangioproliferative changes, and the patient was started on angiotensin-converting enzyme inhibitor therapy. This is the fourth report of FPLD associated with the c.1045C > T missense LMNA mutation and the second with co-existent proteinuric renal disease. Patients carrying this specific mutation may exhibit a phenotype that includes partial lipodystrophy, proteinuric nephropathy, cardiomyopathy and atypical myopathy.

Learning points:

  • Lipodystrophy is a rare disorder characterized by the complete or partial loss of subcutaneous adipose tissue, insulin resistance, diabetes mellitus and hyperlipidemia.

  • Proteinuric renal disease is a prevalent feature of generalized lipodystrophy but rare in familial partial lipodystrophy.

  • Patients carrying the c.1045C > T missense LMNA mutation (p.R349W) may present with familial partial lipodystrophy, proteinuric nephropathy, cardiomyopathy and atypical myopathy.